Alert archive / Kansas / Special Weather Statements in 2024

Special Weather Statement, NWS Dodge City, KS

April 27, 2024Finney County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 27, 2024, 8:21 PM CDT for Finney County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 8:21 PM CDT (01:21 UTC)
Expired
Apr 27, 2024, 9:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
50

County Finney County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4381 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WWUS83 KDDC 280121
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Sat Apr 27 2024
 
KSZ062-063-075-076-280200-
Finney KS-Kearny KS-Grant KS-Haskell KS-
821 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES THROUGH 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This strong thunderstorm will be near...
  Plymell around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.

&&

LAT...LON 3767 10113 3784 10116 3809 10076 3776 10065
TIME...MOT...LOC 0120Z 246DEG 23KT 3776 10103 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 27, 5:40 PM CDT, 2 hours 41 minutes earlier. Its key messages:

  • There is a 40-60% chance for strong to severe thunderstorms across central Kansas and a small portion of west central Kansas through this evening.
  • Unseasonably warm temperatures are forecast mid-week with thunderstorm chances (30-50%) as well.
Area forecast discussion, Apr 27, 5:40 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
540 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- There is a 40-60% chance for strong to severe thunderstorms
  across central Kansas and a small portion of west central
  Kansas through this evening.

- Unseasonably warm temperatures are forecast mid-week with
  thunderstorm chances (30-50%) as well.

&&

.UPDATE...
Issued at 1205 PM CDT Sat Apr 27 2024

Mesoscale Discussion

Severe thunderstorms are well underway across portions of
western and northwest OK, moving northeast towards the far
southeast zones of our CWA. Given these storms have already
produced severe hail up to the size of golf balls, and will
remain in a highly favorable environment characterized by
2500-3000 J/Kg of MLCAPE and 45-55 kts of 0-6km bulk shear, they
will continue to pose a severe hail and wind gust risk as they
propagate northeast.

A secondary area of severe thunderstorm development appears
possible later this afternoon along a N-S oriented dryline
located just east of US-283 as latest HREF suggests isolated to
scattered supercells will initiate around 3-5pm CDT. Strong
instability and deep-layer shear will support a large hail and
damaging wind gust risk. That said, the combination of anvil
debris and thunderstorm outflow spreading northwest from the
convection over OK may cause storms to struggle or prevent them
entirely.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 218 PM CDT Sat Apr 27 2024

WV imagery indicates a strong southwesterly flow aloft prevailing
across the Western High Plains downstream of an amplified upper
level trough of low pressure shifting slowly east through the Four
Corners Region. Near the surface, an area of low pressure is
situated across extreme southwest Kansas with an attendant frontal
boundary extending northeast into central Kansas. A sharpening
dryline extends from southwest Kansas southward into the extreme
eastern portion of the Texas Panhandle.

Thunderstorm chances (40-60%) remain mainly for portions of central
Kansas through this evening as a series of H5 vort maxima continue
to eject northeast out of the Southern Rockies ahead of an approaching
upper level trough. Based on radar trends/CAMs, ongoing/developing
thunderstorms are progged to lift north-northeast off a nearly
stationary dryline in the extreme eastern Texas Panhandle and
through northwest Oklahoma into south central Kansas mid/late
afternoon. Supported by a strong +100kt subtropical jet, MLCAPE
values upward of 3000-3500 J/kg, and sufficient deep layer shear
(effective shear values upward of 55-60kt), storms have the
potential to become severe with large hail (2 to 3 inches) and
damaging winds the main threat. To a lesser extent, a tornado
threat exists with the latest mesoanalysis (19Z) showing 0-1km
SRH nearing 100 m2/s2 in central Kansas. As for the best chance
for appreciable rainfall, the latest HREF indicates a 30-50%
probability of 6-hr QPF exceeding 0.15 of an inch in a corridor
generally confined to central and south central Kansas with much
of southwest Kansas remaining relatively dry behind the dryline.

Fairly seasonal temperatures are forecast tonight as a cold front
pushes through western Kansas overnight, allowing cooler air to
surge southward into the area and dropping H85 temperatures well
below 10C. With the HREF indicating better than a 90% probability
of temperatures falling below 50F in west central and extreme
southwest Kansas to only a 10 to 20% probability in south central
Kansas, look for lows tonight down into the 40s(F) across much
of area with the lower 50s(F) in south central Kansas. Cooler
temperatures can be expected Sunday with the HREF painting only
10-20% probability of highs exceeding 65F west central Kansas to
an 80-90% probability of highs exceeding 70F in south central
Kansas.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 218 PM CDT Sat Apr 27 2024

A relatively dry pattern is forecast through the middle part of next
week as medium range ensembles indicate an upper level trough lifting
northeast into the Upper Midwest Monday, giving way to a zonal flow
aloft across the Western High Plains for a couple days before a
southwesterly flow aloft returns ahead of an approaching shortwave
trough. Thunderstorm chances (30-50%) return to central Kansas and
portions of southwest Kansas late Wednesday/early Thursday as another
upper level shortwave digs southeast through the Great Basin, setting
up an increasingly difluent southwest flow aloft and sending an
attendant cold front into western Kansas. Prevailing southerlies
will draw ample moisture up into eastern/central Kansas, increasing
instability. Although plenty of uncertainty abounds, mainly due
to timing of the system, the best chance for thunderstorms is still
expected to be across central Kansas sometime Wednesday night into
Thursday where the NBM 4.1 paints a 30-40% probability of 12-hr QPF
exceeding 0.1 of an inch by early Thursday morning.

Temperatures rebound Monday as lee side troughing develops in eastern
Colorado, returning southerlies to western Kansas, helping push H85
temperatures up into the mid-teens(C) in central Kansas to near 20C
out by the Colorado border. With the NBM 4.1 indicating a 60-70%
probability of temperatures exceeding 75F in west central and central
Kansas to a 90% probability of that in southern southwest Kansas,
expect widespread afternoon highs in the 70s(F) with near 80F along
the Oklahoma border. The warming trend continues through mid-week
with temperatures well into the 80s(F) for much of southwest Kansas.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 538 PM CDT Sat Apr 27 2024

Scattered thunderstorms will be possible around the HYS terminal
this evening with the remaining TAF sites remaining dry. Low
clouds are expected to envelop all sites besides the LBL
terminal overnight bringing MVFR to IFR conditions. A cold front
will move through the area shifting winds to the north
overnight.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
KSZ061>063-074>077-084>087.

&&

UPDATE...Springer
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Hovorka_42
Hazardous weather outlook, Apr 27, 4:56 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
456 AM CDT Sat Apr 27 2024

KSZ030-031-043>046-061>066-074>081-084>090-281000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
456 AM CDT Sat Apr 27 2024 /356 AM MDT Sat Apr 27 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening with
large hail, damaging winds and possibly tornadoes. The best chance
of severe weather is along and east of a line from WaKeeney to
Dodge City to Coldwater.

Critical fire weather conditions are forecast for today across far
southwestern Kansas with low humidity and strong southwest winds.
See the fire weather message (TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Apr 27, 7:57 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
757 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Hail             2 W Ulysses             37.58N 101.38W
04/27/2024  E1.00 Inch       Grant              KS   Public

&&
Local storm report, Apr 27, 7:59 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
759 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             4 NE Ulysses            37.62N 101.30W
04/27/2024  E1.00 Inch       Grant              KS   Public

&&
Local storm report, Apr 27, 8:02 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
802 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Landspout        10 N Kendall            38.01N 101.55W
04/27/2024                   Hamilton           KS   Public

            Landspout report from 10 N Kendall. Damaged
            outbuilding and power poles. Reported with
            picture and video.

&&
Local storm report, Apr 27, 8:10 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
810 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Dmg     10 N Kendall            38.01N 101.55W
04/27/2024                   Hamilton           KS   Public

            Gustnado report from 10 N Kendall. Damaged
            outbuilding and power poles. Reported with
            picture and video.

&&
Local storm report, Apr 27, 8:11 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
811 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     1 SSW Ulysses           37.56N 101.36W
04/27/2024                   Grant              KS   Public

            Video of a gustnado.

&&
Special weather statement, Apr 27, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
821 PM CDT Sat Apr 27 2024

KSZ062-063-075-076-280200-
Finney KS-Kearny KS-Grant KS-Haskell KS-
821 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES THROUGH 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Plymell around 835 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.

&&

LAT...LON 3767 10113 3784 10116 3809 10076 3776 10065
TIME...MOT...LOC 0120Z 246DEG 23KT 3776 10103

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStanton40 min
Apr 27, 7:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Stanton40 min
Apr 27, 8:06 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell15 min
Apr 27, 8:54 PM CDTSpecial Weather StatementDDCTrego36 min
Apr 27, 8:56 PM CDTSpecial Weather StatementDDCBarber49 min
Apr 27, 9:25 PM CDTSpecial Weather StatementDDCEllis50 min

Nearby

Special Weather Statements in Kansas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.